Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
December 21, 2014, 01:58:30 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 650046
  • Total Topics: 49619
  • Online Today: 177
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 3
Guests: 122
Total: 125

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Viread, sports, and fractures  (Read 1700 times)

0 Members and 1 Guest are viewing this topic.

Offline leximancer

  • Member
  • Posts: 21
    • a thousand words
Viread, sports, and fractures
« on: November 28, 2007, 12:42:13 AM »
I have a concern regarding the adverse effects Viread may have upon my relatively active lifestyle.  Perhaps the more experienced members here on this forum could help me with professional and anecdotal expertise?

Some background information: I am a 25 year old Asian-American male and have been positive for a little more than two years.  My current cd4 count is at 250 (22.7%), on a pretty consistent downward trend since a year and a half ago.  My viral load is currently at 3560, also on a pretty constant downward trend, logarithmically speaking, since a year and a half ago.

I am currently in relatively good health and am pretty active as well.  Depending on the season, I swim or bike.  Regardless of the time of year, I hike, backpack, and train with swords.  I have not had a broken bone in my life.  But I have recently taken up parkour, an art/discipline/sport that incorporates a lot of high-impact activities, such as running, landing (safely!) from high places, and vaulting over obstacles.[1], [2], [3]  These movements often place strain on the wrists, feet, ankles, and knees.  To train for parkour, I have drastically increased the amount of resistance conditioning I engage in.

Now, here comes the part that pulls in HIV medications.  I have been told by my doctor that it is time to begin HAART.  He asked that I look at the side effects of Epzicom (Epivir + Ziagen) and Truvada (Emtriva + Viread) and choose one as my NRTI combination.  As I was doing so, I found that Viread has been linked to thinning bones.[4], [5], [6]  I don't know whether it is an added risk factor, by my mother also suffers from osteoperosis.  This is a particular concern because I very much wish to continue training in parkour, but I fear that weaker bones may result in horrendous fractures every time I try to land a jump.  I would really rather not give it up, because the balance and control parkour teaches gives me a sense of control over my body ó a feeling I've been sorely lacking over the past two years.

I did not find anything in the AIDsmeds.com bones lesson about effects on active lifestyles.  Has anyone else who has taken Viread (or Truvada) experienced loss of bone integrity to the point of not being able to engage in sports?  Is my increased resistance training or perhaps calcium and vitamin D supplements enough to counteract the effects of Viread on my bone tissue?  Is there anything else I can do to stop the decay of my bones if I do in fact choose to start taking Viread?

I appreciate any input anyone can contribute.

Offline Miss Philicia

  • Member
  • Posts: 24,516
  • celebrity poster, faker & poser
Re: Viread, sports, and fractures
« Reply #1 on: November 28, 2007, 01:17:44 AM »
My doctor had me take calcium daily because I'm on Truvada, but keep in mind I'm also 42 and have been infected for 20 years, and on HIV meds for 15 of those.  Also, I was on Viread by itself in the 90's for many years, and now on Truvada for the past 3 years so I guess that's a bit.

Otherwise, I've certainly not heard of lots of this issue either with people I know or here on the boards, meaning instances of fractures.  I assume that the calcium is simply a precaution.

I'd not worry about it in your case when you're just starting out with meds.  By the time you'd have to worry about it you'll undoubtedly be on some brand new med years from now.
"Iíve slept with enough men to know that Iím not gay"

Offline leximancer

  • Member
  • Posts: 21
    • a thousand words
Re: Viread, sports, and fractures
« Reply #2 on: November 30, 2007, 01:23:56 PM »
Here's a follow-up on this topic.  I visited my doctor today and asked him about Viread.  He said that exercise in general and high impact activities specifically would in fact work to counteract the thinning process of bones.  In fact, he said he'd recommend I continue exercising, were I to start Viread.

Also, I collected my first bottles of HAART meds today.  Reyataz, Norvir, and Epzicom.  I start on the 5th.

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.